Hail, Osage
- When
- May 10, 3:35 PM CST
- Where
- Osage County, 0.41 mi ENE of Shidler Arpt
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.782, -96.663
A slow-moving upper level storm system moved from the Southern Rockies into the Southern Plains during the 10th and 11th. Warm, moist, and unstable air was in place across eastern Oklahoma ahead of this system.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A slow-moving upper level storm system moved from the Southern Rockies into the Southern Plains during the 10th and 11th. Warm, moist, and unstable air was in place across eastern Oklahoma ahead of this system. Several disturbances translated across the Southern Plains ahead of the main system, resulting in multiple rounds of strong to severe thunderstorm development along the associated frontal boundary that slowly progressed eastward and southward through the region. These storms produced several tornadoes, hail up to golfball size, damaging wind, and locally heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 10, 2:24 PM CST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 324 PM CDT Wed May 10 2017 .DISCUSSION... Main forecast concern continues to be thunderstorm chances through Thursday night, including some strong to severe potential. Thunderstorms are ongoing across eastern Oklahoma this afternoon in association with a small upper level disturbance moving northeastward into the area. Storms in northeast Oklahoma should be the strongest of the evening, with one or two near severe levels possible, due to locally higher instability. Farther to the southwest, additional thunderstorms expected to develop through the rest of the afternoon and into the evening in the vicinity of the triple point may hold together long enough to move northeastward into parts of northeast Oklahoma after midnight. A lull in the coverage should occur tomorrow morning and perhaps into early tomorrow afternoon. Thunderstorm coverage will again increase by mid afternoon tomorrow, as instability increases with the approach of the upper level low. Very large hail will be the main severe weather threat, with damaging winds also a concern. Tornado potential continues to be very limited, although local enhancements to the wind field could lead to a very localized threat. Thunderstorm potential will diminish Thursday night, roughly from west to east, as the upper low begins to move east of the area. Showers may linger into the daylight hours Friday, mainly across western Arkansas, with dry weather likely to arrive by the afternoon. Dry weather will continue into the weekend, with near normal temperatures Saturday and much warmer for Sunday. Above normal temperatures will persist through most of next week. Low thunderstorm chances will arrive for the early to middle of the week, with increasing chances likely toward the latter half. && .PRELIMINARY POINT TEMPS/POPS... TUL 68 80 57 74 / 50 60 60 10 FSM 66 81 59 76 / 20 80 70 30 MLC 66 81 57 74 / 20 70 50 10 BVO 64 78 55 74 / 50 70 60 10 FYV 66 76 54 69 / 30 80 80 30 BYV 66 77 55 69 / 30 70 80 40 MKO 66 78 57 73 / 30 80 60 20 MIO 66 77 55 71 / 50 70 70 20 F10 66 80 57 73 / 30 60 50 10 HHW 67 79 59 76 / 20 70 60 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && LONG TERM....22
Hazardous Weather Outlook National Weather Service Tulsa OK 411 PM CDT Wed May 10 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-111030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 411 PM CDT Wed May 10 2017 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Northeast Oklahoma and Far Northwest Arkansas. ONSET...Ongoing. DISCUSSION... Thunderstorms are ongoing early this afternoon across parts of central and eastern Oklahoma and will continue across the area through mid evening. Most thunderstorms will remain below severe levels, but a few may strengthen enough to produce hail to the size of quarters and 60 mph wind gusts. The most likely area to see an isolated severe thunderstorm will be along and north of Interstate 44 in eastern Oklahoma and perhaps a small part of far northwest Arkansas. Additional thunderstorms developing this afternoon and evening to the southwest may hold together long enough to move into parts of northeast Oklahoma after midnight. Severe weather appears unlikely with this activity at this time. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY...Severe Thunderstorm Potential...Heavy Rain Potential. FRIDAY THROUGH MONDAY...No Hazards. TUESDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Thunderstorms on Thursday will be focused on the cold front and upper level storm system that will move through the area during the day and evening. Storms will increase in areal coverage during the afternoon along the front, with the greatest coverage expected to be across far eastern Oklahoma and northwest Arkansas nearest the greatest instability. Any severe storm will be capable of producing very large hail, as well as damaging winds. The overall tornado threat appears to be very limited, though nonzero. Severe weather potential will diminish by late evening as the frontal boundary pushes east. However, thunderstorm chances should linger through the overnight hours until the trailing upper level system finally clears the area. After a dry weekend with moderating temperatures, another upper level storm system will move into the northwest United States and increase thunderstorm chances for the Plains by early in the next work week. weather.gov/tulsa Contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
320 PM CDT WED MAY 10 2017
OKZ073-102045-
Pittsburg OK-
320 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PITTSBURG COUNTY
UNTIL 345 PM CDT...
At 320 PM CDT, a strong thunderstorm was located 6 miles southwest of
Ashland, moving northeast at 40 mph.
Nickel size hail will be possible with this storm.
Locations in or near the path include...
Mcalester... Kiowa...
Savanna... Ashland...
Haywood... Arpelar...
LAT...LON 3489 9609 3505 9589 3484 9568 3468 9598
3468 9609
TIME...MOT...LOC 2020Z 231DEG 35KT 3471 9616
LacySpecial Weather Statement
National Weather Service Tulsa OK
336 PM CDT WED MAY 10 2017
OKZ065-066-102100-
Okmulgee OK-Okfuskee OK-
336 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OKMULGEE AND
SOUTHEASTERN OKFUSKEE COUNTIES UNTIL 400 PM CDT...
At 336 PM CDT, a strong thunderstorm was located 3 miles southwest of
Wetumka, moving northeast at 45 mph.
Nickel size hail will be possible with this storm.
Locations in or near the path include...
Henryetta... Weleetka...
Dewar... Clearview...
Pharoah... Bryant...
This includes Interstate 40 in Oklahoma between mile markers 223 and
242.
LAT...LON 3555 9617 3544 9588 3538 9595 3537 9598
3534 9598 3529 9604 3529 9636
TIME...MOT...LOC 2036Z 215DEG 39KT 3521 9629
LacySpecial Weather Statement
National Weather Service Tulsa OK
346 PM CDT WED MAY 10 2017
OKZ054-102115-
Osage OK-
346 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OSAGE COUNTY UNTIL
415 PM CDT...
At 346 PM CDT, a strong thunderstorm was located near Marland, moving
northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations in or near the path include...
Southwestern Kaw Lake...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3670 9703 3668 9694 3673 9691 3675 9689
3675 9685 3662 9672 3648 9699 3648 9700
3649 9701 3652 9701 3655 9692 3655 9690
3658 9689 3660 9692 3658 9698 3659 9705
3660 9704 3668 9706
TIME...MOT...LOC 2046Z 231DEG 26KT 3653 9713
LacySpecial Weather Statement
National Weather Service Tulsa OK
400 PM CDT WED MAY 10 2017
OKZ065-066-070-102130-
Muskogee OK-Okmulgee OK-Okfuskee OK-
400 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MUSKOGEE...CENTRAL
OKMULGEE AND EAST CENTRAL OKFUSKEE COUNTIES UNTIL 430 PM CDT...
At 400 PM CDT, a strong thunderstorm was located 5 miles northeast of
Pharoah, moving northeast at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Okmulgee... Henryetta...
Haskell... Morris...
Schulter... Preston...
Okmulgee State Park... Bald Hill...
Jamesville... Eram...
This includes Interstate 40 in Oklahoma between mile markers 230 and
236.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3586 9589 3586 9572 3580 9564 3579 9564
3578 9563 3576 9557 3539 9605 3547 9620
TIME...MOT...LOC 2100Z 218DEG 45KT 3548 9606
LacySpecial Weather Statement
National Weather Service Tulsa OK
404 PM CDT WED MAY 10 2017
OKZ073-102130-
Pittsburg OK-
404 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PITTSBURG COUNTY UNTIL
430 PM CDT...
At 403 PM CDT, a strong thunderstorm was located near Ashland, moving
northeast at 55 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Mcalester... Krebs...
Savanna... Ashland...
Haywood... Scipio...
Arpelar...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3491 9609 3519 9583 3501 9558 3468 9601
3468 9609
TIME...MOT...LOC 2103Z 221DEG 46KT 3475 9610
LacySpecial Weather Statement
National Weather Service Tulsa OK
427 PM CDT WED MAY 10 2017
OKZ054-102200-
Osage OK-
427 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE COUNTY UNTIL
500 PM CDT...
At 426 PM CDT, a strong thunderstorm was located 4 miles south of
Ponca City, moving northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Southern Kaw Lake...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3669 9706 3670 9703 3669 9700 3668 9694
3675 9689 3674 9683 3677 9682 3677 9679
3678 9679 3680 9675 3691 9675 3687 9667
3659 9696 3658 9703 3659 9706 3660 9704
3666 9706
TIME...MOT...LOC 2126Z 214DEG 33KT 3664 9708
LacyThe Wichita radar (KICT), 119 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
24 hail, 14 thunderstorm wind, 3 tornado. Local standard time, as filed.
Strong thunderstorm wind blew down several trees.
Strong thunderstorm wind snapped large tree limbs.
Strong thunderstorm wind snapped large tree limbs.
Strong thunderstorm wind snapped large tree limbs.
Strong thunderstorm wind uprooted a tree and snapped large tree limbs.
Strong thunderstorm wind uprooted several trees, one of which fell onto a camper.
Strong thunderstorm wind blew down trees.
Strong thunderstorm wind snapped large tree limbs.
A supercell thunderstorm rapidly developed near Owasso. A tornado developed as the storm approached N 161st E Avenue to the south of 106th Street N where tree limbs were snapped and barns were damaged. The tornado moved northeast damaging the roofs of about 70 homes, destroying outbuildings, uprooting trees, rolling camper trailers, and blowing down power poles between 106th Street N and 109th Street N. The tornado turned more east at about N 173rd E Avenue and then dissipated to the east of N 177th E Avenue. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.
The Owasso tornado dissipated and the supercell thunderstorm that produced it cycled another tornado southeast of Oologah. The first damage from this tornado was on Northaven Road, north of the E 445 Road, where trees were damaged. From there, the tornado moved north-northeast uprooting and snapping trees. It crossed Highway 88 west of the N 4133 Road, where large tree limbs were snapped, and then dissipated north of Highway 88 where trees were uprooted just south of Lake Oologah. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph.
Strong thunderstorm wind blew down several trees, snapped large tree limbs, and damaged the roof of a home.
Strong thunderstorm wind snapped large tree limbs.
The Oklahoma Mesonet station east-southeast of Foraker measured 63 mph thunderstorm wind gusts.
An amateur radio operator measured thunderstorm wind gusts to 75 mph.
A brief tornado was filmed by the KOTV helicopter over open country northeast of Ramona. An NWS survey team investigated the area, and was unable to find any damage in the suspected area that was accessible by road.
Strong thunderstorm wind uprooted a tree, snapped numerous large tree limbs, and snapped power poles along Blue Starr Drive and Clubhouse Road on the northwest side of Claremore.
Thunderstorm wind gusted to near 70 mph north of Pryor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyThe tornado archive for Oklahoma, 2017Warnings in Oklahoma, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701512, 701513, 701514, 701516, 701517, 701518, 701519, 701520, 701523, 701525, 701526, 701527, 701528, 701529, 701530, 701531, 701532, 698100, 698102, 701533, 701534, 701535, 701536, 701537, 701538, 701539, 701540, 701541, 701542, 701543, 701544, 698103, 701545, 701553, 701546, 701547, 701548, 701549, 701550, 701551, and more.